39 answers

Problems with amoxicillian--ALLERGY? Has Anyone Had This Problem?

We just found out my 7 month old has an ear infection and were prescribed amoxicillan for it. The ONLY reason we knew he had an ear infection was because he was pulling at his ear. He wasn't awake all night...just his normal one time a night. Last night we gave him his first dose of amoxicillan and he was up the ENTIRE night screaming in agony. We started to think about the last time he had an ear infection, and I remember wondering the same thing...could it be the amoxicillan causing him to be in pain and therefore be up all night? Does this mean he is allergic to it? Has anyone had this experience before?

What can I do next?

So What Happened?™

Thank everyone for your advice! I felt so much better that everyone felt it wasn't an allergy! I wasn't sure what symptoms were for an allergy to amoxicillan. I called the doctor and got another antibiotic for him. I am convinced it was a mixture of the antibiotics upsetting his stomach, and the ear infection hurting him. Last night was a little bit better, but he was still up. Hopefully it'll go away quickly and he'll feel better soon! Thanks for all your help!

Featured Answers

I have a daughter who had an ear infection once and was prescriped amoxicillian. Found out as a result that she was allergic because she broke out in little tiny bumps. Doesn't sound like an allergic reaction maybe the medication just isn't working or their is something else wrong.

Is there any other signs of an allergic reaction? My son had an "unknown" ear infection as well and did the same thing when given amoxicillan, but then when he had an ear infection we were aware of he did the same thing. I think it has to do with the infection itself and not the medication. With that said, however, I would call the Dr. for peace of mind though. Ear infections are very painful little buggars and without any other symptoms present I think that is the cause.

definately sounds like classic ear infection symptoms to me. Sometimes it just takes a few days to get to the point of a lot of pain. 3 of my kids have allergies to Pennicillin and they all got rashes. i doubt his sympomts are allergy related. good luck! i would think he would be a lot better tonight after being on the antibiotic another day, or if not tonight, the next night if the antibiotic is working.

More Answers

Good morning, J.,

If i were you, I would certainly mention it to his pediatrician. If he was sleeping and dealing with minor discomfort before the medicine, the medicine is not supposed to elevate the discomfort except for the usual side effects.
Like, if he is experiencing diarrhea that would be a normal side effect but screaming in agony? NO, not acceptable.I suggest that you call his Dr. as soon as the office opens.

Good luck to both you and the little person,

B.

it could be that the infection is at its worst give him motrin too

definately sounds like classic ear infection symptoms to me. Sometimes it just takes a few days to get to the point of a lot of pain. 3 of my kids have allergies to Pennicillin and they all got rashes. i doubt his sympomts are allergy related. good luck! i would think he would be a lot better tonight after being on the antibiotic another day, or if not tonight, the next night if the antibiotic is working.

i would make a call to the ped to make sure but i wouldnt think it would cause a problem maybe the ear infection has just got to the point where it has become painful

Hello, J..
An allergic reaction to Amoxicillin and Penicillin based drugs in both my daughter and me produced hives and itching. It can start right away or it can not show up till a day or so after the medicine is finished. Your son's reaction does not sound allergy-related. He probably needs something for pain of his little ear.
I am allergic to a few other drugs that cause respiratory depression and extreme sleepiness. But you will be able to tell if it is different than just normal drowsiness that some drugs cause.
If you are unsure, you can ask the nurse to be safe.
Hope this helps.
-D.

J.,
Amoxicillin allergy would be a red rash or spots on the baby's body, in addition to itching and then the extreme of difficulty breathing. Allergic reactions occur within the first 24 hours of taking an antibiotic. The painful crying is most likely because of the ear infection. Have you ever had one as an adult? The pain is sharp and made me cry when I had one as a young adult. Medicate the pain with whatever your pediatrician says is OK. Infants Tylenol is usually reccommened for baby's under 6 months and Childrens Motrin for children over 6 months read the label and dose it according to the baby's weight. Another help is heat to the infected ear with a young child a heating pad is not reccommended, but if your child will let you place your hand gently over the ear and this may help relieve some pain. Good Luck. They usually take 3 days to resolve the pain, and then finish all the antibiotics to get all of the bacteria out of the baby's body.

I would definetly put a call into the doctor with your concerns. Did the crying happen the whole time he took the amoxicillin last time? Let the doctor that as well. Good Luck.

I have four boys and none of my older three had this problem but my last boy did. He would stay up all night screaming whenever we gave him amoxicillian. The medecine was cramping his stomach and giving him extreme pain. My pediatrian took him off of it and put him on omnicef ( most doctors don't prescribe it because it is stronger and you only have to give one dose and most insurances don't want to cover it, however because we had tried the other first and my child was allergic they had to prescribe it and only that. Ask your pediatrician to prescribe omnicef and see if that helps. I hope this helps.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.